Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A note on the numerical solution of the wave equation with piecewise smooth coefficients

Author: David L. Brown
Journal: Math. Comp. 42 (1984), 369-391
MSC: Primary 65M10
MathSciNet review: 736442
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The numerical solution of the initial value problem for the wave equation is considered for the case when the equation coefficients are piecewise smooth. This problem models linear wave propagation in a medium in which the properties of the medium change discontinuously at interfaces. Convergent difference approximations can be found that do not require the explicit specification of the boundary conditions at interfaces in the medium and hence are simple to program. Although such difference approximations typically can only be expected to be first-order accurate, the numerical phase velocity has the same accuracy as the difference approximation would if the coefficients in the differential equation were smoooth. This is proved for the one-dimensional case and demonstrated numerically for an example in two space dimensions in which the interface is not aligned with the computational mesh.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M10

Retrieve articles in all journals with MSC: 65M10

Additional Information

Article copyright: © Copyright 1984 American Mathematical Society